Alert archive / Wyoming / Red Flag Warnings in 2016
Red Flag Warning 31, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Sep 20, 2016, 1:46 AM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Sep 20, 2016, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2016, 1:46 AM MDT (07:46 UTC)
- In effect from
- Sep 20, 2016, 12:00 PM MDT
- Expired
- Sep 20, 2016, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2985 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759 WWUS85 KRIW 200746 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 146 AM MDT TUE SEP 20 2016 ...CRITICAL FIRE WEATHER THIS AFTERNOON FOR PORTIONS OF CENTRAL WYOMING... .ON TUESDAY...A VERY DRY AIR MASS...A GUSTY SOUTHWEST BREEZE AND A HAINES INDEX OF A 6 WILL COMBINE FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHEAST FREMONT INTO MUCH OF NATRONA COUNTY. WYZ280-289-202215- /O.UPG.KRIW.FW.A.0025.160920T1800Z-160921T0200Z/ /O.NEW.KRIW.FW.W.0031.160920T1800Z-160921T0200Z/ NATRONA COUNTY/CASPER BLM- GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS- 146 AM MDT TUE SEP 20 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR RELATIVE HUMIDITY AND HAINES INDEX FOR FIRE WEATHER ZONES 280 AND 289... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * WIND...SOUTHWEST WIND 10 TO 15 MPH WITH GUSTS 20 TO 25 MPH. * HUMIDITY...AS LOW AS 10 PERCENT * HAINES INDEX...6 OR HIGH POTENTIAL FOR LARGE PLUME DOMINATED FIRE GROWTH. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
2 follow-up statements
898 WWUS85 KRIW 201857 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1257 PM MDT TUE SEP 20 2016 ...CRITICAL FIRE WEATHER THIS AFTERNOON FOR PORTIONS OF CENTRAL WYOMING... .A VERY DRY AIR MASS WITH GUSTY SOUTHWEST WINDS AND A HAINES INDEX OF A 6 WILL COMBINE FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHEAST FREMONT INTO MUCH OF NATRONA COUNTY UNTIL 8 PM MDT. WYZ280-289-210200- /O.CON.KRIW.FW.W.0031.000000T0000Z-160921T0200Z/ NATRONA COUNTY/CASPER BLM- GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS- 1257 PM MDT TUE SEP 20 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR RELATIVE HUMIDITY AND HAINES INDEX FOR FIRE WEATHER ZONES 280 AND 289... * WIND...SOUTHWEST WIND 10 TO 15 MPH WITH GUSTS 20 TO 25 MPH. * HUMIDITY...AS LOW AS 10 PERCENT * HAINES INDEX...6 OR HIGH POTENTIAL FOR LARGE PLUME DOMINATED FIRE GROWTH. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
546 WWUS85 KRIW 210134 RFWRIW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 734 PM MDT TUE SEP 20 2016 WYZ280-289-210245- /O.EXP.KRIW.FW.W.0031.000000T0000Z-160921T0200Z/ NATRONA COUNTY/CASPER BLM- GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS- 734 PM MDT TUE SEP 20 2016 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 280 AND 289... WINDS HAVE WEAKENED...AND RELATIVE HUMIDITY HAS INCREASED ABOVE CRITICAL FIRE WEATHER THRESHOLDS THIS EVENING. THUS...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM. $$ 21
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Sep 20, 1:45 AM MDT, 1 minute earlier.
Area forecast discussion, Sep 20, 1:45 AM MDT, 1 minute before
Area Forecast Discussion National Weather Service Riverton WY 145 AM MDT TUE SEP 20 2016 .SHORT TERM...Tuesday through Thursday night There is a cornucopia of concerns this morning with fire weather, thunderstorms, rain and even snow through the period. So we have so little to talk about and so much time. Wait, strike that, reverse that. The main concern today will be for fire weather. A ridge of high pressure will be in place over the area today and bring dry and warm weather to a vast majority of the area. As far as potential for fire weather, relative humidity will certainly be low enough. The criteria that is marginal is wind though. However, there should be enough for some areas to see critical fire weather so we will upgrade the Fire Weather Watches to Red Flag Warnings for Natrona County and the Green and Rattlesnake Ranges. As for the potential of precipitation, with limited moisture it will be limited to the far northwest in vicinity of a stationary front and even here chances look rather small with most areas rain free most of the time. The GFS is doing it's usual Amazon rain forecast thing over the Big Horn Mountains so we will keep them dry. Wednesday looks to be the transition day with a cold front and more importantly an upper level low that will be moving into the Pacific Northwest. This will turn flow southwesterly and usher in some moisture to the area. The models have slowed a bit with the progression however with the moisture. As a result, we removed most POPS on Wednesday morning. Even in the afternoon, any convection looks to be scattered at best and restricted to areas West of the Divide. Meanwhile, areas East of the Divide will be mainly dry and still warm, but a bit cooler than on Tuesday. There will be a bit more cloud cover as well and with more moisture any fire concerns should be reduced. Thursday looks to be major Paine in the neck day. No, not the bad 90s movie starring Damon Wayans, but the weather could be influenced by some moisture moving northward from what is left of Hurricane Paine that is expected to move into Baja California. Deeper moisture will begin to spread over the west late Wednesday night and into Thursday morning. The models are showing some decent QPF as well from Thursday into Thursday night as the upper level low approaches. Pinpointing the heaviest precipitation is still difficult however with the low, they are not called "Upper Level Devils" for nothing. Cooler air will move in as well. As for the chance of snow, the origin of the air is Pacific so it is not tremendously cold. The mountain tops will likely be seeing snow by Thursday night and it could get down close to pass level by early Friday morning. Meanwhile, East of the Divide the concern is for thunderstorms. Much of the area will be overcast with cool temperatures, some areas 20 to 25 degrees cooler than Tuesday. This should limit instability with numerous showers ongoing. However, both the NAM and GFS are showing warmer temperatures in far eastern portions of the County Warning area. There is also a decent amount of directional shear over the area in the afternoon. If some areas can mix out with some sunshine, a few thunderstorms could get strong in the afternoon. Still a lot of uncertainty on this but it needs to be watched. .LONG TERM...Friday through Tuesday The approaching area of low pressure crosses over the western Wyoming border by Friday afternoon, with widespread shower activity expected west of the divide. Cooler temperatures will accompany this system, resulting in mountain snowfalls Friday, with some light snowfall possible over the western basins Friday night. Models still do not have significant agreement on the movement of the low as it tracks through Wyoming, with the GFS remaining the more aggressive solution sending the low into northeastern Wyoming by Saturday morning. The slower ECMWF shows the core of the low further south with the model also showing a slight opportunity for splitting as it moves into eastern Wyoming. Western Wyoming remains the most favorable to receive shower activity from this system, though areas east of the divide will see a decent opportunity by Saturday afternoon as the low progresses eastward. Regardless, widespread cooler temperatures anticipated in response to this system. As the system departs on Saturday/Sunday, building north to northwest flow will develop over the area, helping to weaken shower coverage with the potential for widespread dry conditions by Sunday afternoon. Additionally, this flow will help to bring slightly warmer temperatures across the area on Sunday. Dry and warming conditions then anticipated through Tuesday. && .AVIATION.../12Z ISSUANCE/ VFR conditions will occur through tonight. Very isolated showers may occur over NW WY after 21Z until 06Z. Some wind in the far west and south this afternoon with some gusts around 20 knots. The wind will decrease after 01z.&& .FIRE WEATHER... ...RED FLAG WARNING FOR NATRONA COUNTY AND THE GREEN MOUNTAINS THIS AFTERNOON... A combination of low relative humidity, a gusty west to southwest breeze and a Haines index of 6 will bring critical fire conditions to portions of Central Wyoming. Elsewhere, elevated fire conditions are possible with low humidity and breezy conditions in the afternoon. Isolated showers will remain possible across portions of northwestern Wyoming. Mixing and smoke dispersal will range from good to excellent. Fire concerns will ease Wednesday with higher humidity and showers moving into the west. Much of the area will have a chance of a wetting rain from later Wednesday night into Friday. && .RIW Watches/Warnings/Advisories... Red Flag Warning from noon today to 8 PM MDT this evening for WYZ280-289. && SHORT TERM...Hattings LONG TERM...Branham AVIATION...AR FIRE WEATHER...Hattings
Hazardous weather outlook, Sep 19, 2:48 PM MDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 248 PM MDT MON SEP 19 2016 WYZ001>020-022>030-202100- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 248 PM MDT MON SEP 19 2016 ...RED FLAG WARNING FOR SOUTHERN WYOMING THIS AFTERNOON... ...FIRE WEATHER WATCH FOR PORTIONS OF CENTRAL WYOMING TUESDAY AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER FOR SOUTHERN WYOMING. PLEASE SEE RED FLAG WARNINGS AND FIRE WEATHER FORECASTS FOR DETAILS. ISOLATED THUNDERSTORMS IN THE WEST AND NORTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...ELEVATED TO EXTREME FIRE WEATHER CONDITIONS MAINLY OVER CENTRAL AND SOUTHERN AREAS. WEDNESDAY...AFTERNOON THUNDERSTORMS POSSIBLE WEST OF THE DIVIDE. THURSDAY AND FRIDAY...COLDER TEMPERATURES AND POTENTIALLY WIDESPREAD SHOWER ACTIVITY ACROSS THE STATE. ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT HAIL AND WIND GUSTS PAST 45 MPH. THANK YOU.
Nearby
Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.